Texas, 2009Hail in Texas, May 25, 2009
May 25, 2009 · NWS CRP · 4 events in 1 county or zone
A supercell in northern Mexico split, with the right moving storm impacting western Webb county. The storm travelled down the Rio Grande River and into the city of Laredo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell in northern Mexico split, with the right moving storm impacting western Webb county. The storm travelled down the Rio Grande River and into the city of Laredo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 25, 7:13 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 25, 7:13 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
813 PM CDT MON MAY 25 2009
.DISCUSSION...FOCUS FOR THUNDERSTORM DEVELOPMENT NOW SHIFTING TO
THE WEST. SEABREEZE HAS MOVED INLAND PROVIDING COOLER TEMPERATURES
AND LIMITING CONVECTIVE POTENTIAL OVER THE COASTAL PLAINS. THERE ARE
STILL A FEW STORMS FIRING JUST EAST OF THE BOUNDARY BUT LOSS OF
DAYTIME HEATING WILL INHIBIT FURTHER. STORMS COMING OUT OF MEXICO
HAVE THE POTENTIAL TO INCREASE IN COVERAGE AND INTENSITY AS MODELS
INDICATED AN INCREAING SOUTHEASTERLY LOW LEVEL FLOW ADVECTING MORE
MOIST AND MORE UNSTABLE AIRMASS INTO THE WESTERN BRUSH COUNTRY.
THERE IS A MID/UPPER LEVEL SHORT WAVE TROUGH OVER CHIHUAHUA MOVING
INTO COAHUILA AND A MODEST 70 KNOT 25H JET STREAK COMING ACROSS
NORTHERN MEXICO. THIS WILL KEEP THE BRUSH COUNTRY IN THE FAVORABLE
LEFT EXIT REGION OF THE UPPER JET THROUGH THE NIGHT. NAM/GFS/WRF-AWW
SHOW THE MEAN LAYER CAPE AROUND 2500 J/KG ADVECTING INTO THE BRUSH
COUNTRY TONIGHT. CORFIDI VECTORS SHOW TRAJECTORY SHOULD BE TO THE
SOUTHEAST OVERNIGHT BUT LATEST RADAR DEPICTIONS SHOW SOME CELL
SPLITS OCCURRING. WILL BUMP UP RAIN CHANCES TO LOW END CHANCE FOR
THE REST OF TONIGHT OVER THE WESTERN BRUSH COUNTRY AND SLIGHT
CHANCE EASTWARD TO NEAR HIGHWAY 281. MARGINAL THREAT FOR SEVERE
STORMS ALONG THE RIO GRANDE TEMPTING ME TO MENTION THE THREAT IN
THE ZONES. WILL ISSUE AN UPDATED HWO TO COVER ISOLATED RISK FOR
SEVERE STORMS OUT WEST.
&&
.MARINE...WINDS HAVE INCREASE TO SCEC CONDITIONS OVER MOST OF
THE MARINE ZONES WITH BORDERLINE SCA CONDITIONS OF THE SOUTHERN
BAYS. WILL RAISE WIND SPEEDS FOR TONIGHT BUT KEEP JUST BELOW
SCA CRITERIA.
&&
.PREV DISCUSSION... /ISSUED 650 PM CDT MON MAY 25 2009/
DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW.
AVIATION...CONVECTION HAS ENDED ACROSS THE COASTAL BEND AS SEA-
BREEZE BOUNDARY HAS MOVED INLAND TO WELL W OF A VCT-BEA-ALI LINE.
HOWEVER...ISOLD RWS/TSTMS STILL POSSB THIS EVE FM COT-LRD-HBV AS
WHAT IS LEFT OF SEA-BREEZE REACHES THIS AREA...AND WITH STRAY
STORMS IN MEXICO DRIFTING ACROSS THE BORDER. OTHERWISE...VFR CONDS
THRU THE EVE AND OVERNIGHT. COULD BE SOME BRIEF MVFR VSBLTYS VCT-
ALI IN BR FM 11Z-13Z. SCT CU DVLPG TOMORROW WITH SLIGHTLY MORE
WIND AND A HEALTHY AFTN SEA-BREEZE. ISOLD STORMS POSSB IN THE AFTN
FM VCT-COT.
PREV DISCUSSION... /ISSUED 315 PM CDT MON MAY 25 2009/
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...ISOLD CONVECTION
ANTICIPATED THIS EVENING OVR THE COASTAL BEND/VICTORIA CROSSROADS
BASED ON CURRENT RADAR/CIN/CAPE TREND. KEEPING POPS LOW DUE TO
APPARENT SYNOPTIC SCALE SUBSIDENCE. THE NAM PROGS THE LEFT FRONT
QUADRANT OF AN UPPER JET TO ENTER THE CWFA LATER NGT. THUS...
RETAINED THE FCST FOR ISOLD CONVECTION DRG THE 06-12Z TUE PERIOD
OVR THE SWRN CWFA. THE NAM/GFS PROGS 700-300MB Q-VECTOR
CONVERGENCE ACRS THE CWFA TUE...YET LOW MODEL CIN VALUES ARE PROGD
TO REMAIN OVR THE NRN CWFA. THUS WL RETAIN THE FCST FOR ISOLD
CONVECTION OVR THE NRN CWFA FOR TUE AFTN. THE COMBINATION OF UPPER
FORCING/AFTN HEATING MAY RESULT IN ADDITIONAL CONVECTION OVR THE
WRN/NERN CWFA TUES EVENING. MODEL SOUNDINGS CONSISTENT WITH AT
LEAST PATCHY FOG OVR THE COASTAL BEND/VICTORIA CROSSROADS DRG THE
10-14Z TUE PERIOD. FCST MAX TEMPS TUE ABOVE GUIDANCE.
AVIATION...PREDOMINATE VFR CONDITIONS THIS EVENING/TNGT EXCEPT
FOR BRIEF MVFR CONDITIONS NEAR ISOLD CONVECTION AND MVFR VSBYS
OWING TO PATCHY FOG MAINLY 10-14Z TUE. PREDOMINATE VFR CONDITIONS
EXPECTED TUE AFTN ESP NEAR ISOLD CONVECTION OVR THE NRN SECTIONS.
MARINE...INCREASING ONSHORE FLOW EXPECTED DRG THE PERIOD OVR THE
COASTAL WATERS (COMBINED WITH NORMAL DIURNAL FLUCTUATIONS OVR THE
BAYS) YET WIND/SEA HGTS TO REMAIN BELOW SCA.
FIRE WEATHER...LOW RH VALUES OVR THE CNTRL/WRN CWFA THIS AFT YET
WIND WELL BELOW RED FLAG CRITERION.
LONG TERM (WEDNESDAY THROUGH MONDAY)...MODELS HAVE BEEN
CONSISTENTLY SHOWING A SERIES OF SHORT WAVES TRACKING ACROSS THE
REGION THRU THE EXTENDED PERIODS. HOWEVER...THE MODELS HAVE NOT BEEN
CONSISTENT WITH THE TIMING OR STRENGTH OF THE SHORTWAVES NOR THE
TIMING OF A WEAK COLD FRONT. LATEST MODEL SOLNS/GUIDANCE PROG WED TO
HAVE THE HIGHEST POPS FROM 50-60 PERCENT. FOR NOW AM NOT GOING ANY
HIGHER THAN 40 PERCENT ON WED GIVEN THE UNCERTAINTY. YESTERDAYS RUN
HAD THE COLD FRONT MOVG INTO THE CWA ON WED...PREVIOUS RUN WAS
FRI...TODAYS RUN IS NOW SHOWING THU MORNING. AM THINKING THAT WITH
ANY MCS DVLPMNT ON WED COULD PRODUCE AN OUTFLOW BDRY WHICH COULD
MIMICK A COLD FRONT. FOR NOW AM LEANING TOWARD THE GFS SOLN FOR
WEDS WIND FIELDS WHICH IS GENERALLY AN ELY FLOW. THEN THE ACTUAL
FRONT MOVES INTO THE AREA THU MORNING WITH SLIGHTLY LOWER DEWPOINTS
ACROSS THE NRN CWA. HOWEVER WITH POSSIBLE OUTFLOW BDRIES...THE WINDS
WILL BE TRICKY TO FCST WED THRU FRI. AM GOING WITH COOLER TEMPS ON
WED THRU FRI BUT THEY ARE DUE MORE TO THE INCREASED
MOISTURE/CLOUDS/RAIN RATHER THAN ANY CAA. FOR THU AND FRI POPS AM
MAINTAINING THE 20-30 POPS. THE GFS KEEPS SAT DRY AS A WEAK RIDGE
BLDS ACROSS THE AREA. ANOTHER SHORT WAVE APPROACHES ON SUN AND MOVES
ACROSS ON MON. FOR CONSISTENCY SAKE HAVE KEPT THE SLIGHT CHC FOR
SUN-MON TIMEFRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 95 77 95 73 89 / 20 10 10 10 40
VICTORIA 94 72 94 70 88 / 20 10 20 20 40
LAREDO 104 78 103 75 96 / 10 30 10 30 30
ALICE 100 74 99 73 91 / 20 20 10 10 40
ROCKPORT 90 77 86 74 87 / 20 10 10 10 40
COTULLA 100 73 100 71 91 / 10 30 20 30 30
KINGSVILLE 98 76 98 73 91 / 20 10 10 10 40
NAVY CORPUS 93 78 85 75 86 / 20 10 10 10 40
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
TMT/89...SHORT TERM
Hazardous weather outlook, May 25, 7:25 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
825 PM CDT MON MAY 25 2009
TXZ229>234-239>247-261000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
825 PM CDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS FOR THE REST OF THIS EVENING
INTO THE OVERNIGHT HOURS MAINLY OVER THE BRUSH COUNTRY. SOME OF THESE
STORMS COULD BECOME SEVERE PRODUCING QUARTER SIZED HAIL...WIND GUSTS
UP TO 60 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THE HIGHER
THREAT FOR SEVERE STORMS WILL BE OVER THE WESTERN BRUSH COUNTRY
COUNTIES OF WEBB AND LA SALLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON WEDNESDAY THROUGH FRIDAY. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE OVER THE WESTERN BRUSH COUNTRY
TONIGHT.
GMZ230-235-250-255-270-275-261000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
825 PM CDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.
.DAY ONE...TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON WEDNESDAY THROUGH FRIDAY. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
TMT
In the hours before
Special weather statement, May 25, 2:32 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
332 PM CDT MON MAY 25 2009
TXZ245-247-252130-
ARANSAS-CALHOUN-
332 PM CDT MON MAY 25 2009
...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND CALHOUN
COUNTIES...
AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SEADRIFT...OR NEAR THE
HEADQUARTERS FOR THE ARANSAS NATIONAL WILDLIFE REFUGE...MOVING
SOUTHEAST AT 5-10 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL OCCUR.
JR
Special weather statement, May 25, 2:41 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
341 PM CDT MON MAY 25 2009
TXZ247-252145-
CALHOUN-
341 PM CDT MON MAY 25 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAGNOLIA BEACH...OR 10 MILES SOUTH OF PORT
LAVACA...MOVING SOUTHEAST AT 5 TO 10 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM AS
IT DRIFTS TOWARDS PORT OCONNOR...MATAGORDA ISLAND...AND MATAGORDA
ISLAND STATE PARK. IN ADDITION...OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THIS STORM.
JR
Special weather statement, May 25, 4:07 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 PM CDT MON MAY 25 2009
TXZ234-247-252245-
CALHOUN-VICTORIA-
507 PM CDT MON MAY 25 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND VICTORIA
COUNTIES...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLOOMINGTON...OR NEAR PLACEDO. THIS STORM
WAS NEARLY STATIONARY.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION...HEAVY DOWNPOURS AND ISOLATED CLOUD TO SURFACE
LIGHTNING WILL OCCUR.
JR
Special weather statement, May 25, 4:44 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
544 PM CDT MON MAY 25 2009
TXZ246-247-252315-
CALHOUN-REFUGIO-
544 PM CDT MON MAY 25 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND REFUGIO
COUNTIES...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG MOTT...MOVING SOUTH AT 15 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION...HEAVY DOWNPOURS AND ISOLATED CLOUD TO SURFACE
LIGHTNING WILL OCCUR.
JR
Special weather statement, May 25, 6:52 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
752 PM CDT MON MAY 25 2009
TXZ239-260145-
WEBB-
752 PM CDT MON MAY 25 2009
...A STRONG THUNDERSTORM WAS AFFECTING RURAL NORTHWEST WEBB COUNTY...
AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF LAS TIENDAS...OR 35 MILES
WEST OF ENCINAL...MOVING EAST AT 10 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM
AS IT TRACKS EAST THROUGH RURAL NORTHWEST WEBB COUNTY.
JR
Special weather statement, May 25, 7:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
807 PM CDT MON MAY 25 2009
TXZ239-260200-
WEBB-
807 PM CDT MON MAY 25 2009
...A STRONG THUNDERSTORM WAS AFFECTING WESTERN WEBB COUNTY...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF COLUMBIA BRIDGE...OR 34
MILES NORTHWEST OF LAREDO...MOVING SOUTHEAST AT 10 MPH.
THIS STORM WILL BE NEAR...
COLUMBIA BRIDGE BY 900 PM CDT.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
JR
Hail, Webb
- When
- May 25, 8:15 PM CST
- Where
- Webb County, 14.21 mi WNW of (Lrd)laredo Intl Arp
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.710, -99.729
Reported at the Laredo Fire Training Facility, on the far northwest side of town.
Hail, Webb
- When
- May 25, 8:45 PM CST
- Where
- Webb County, 1.72 mi SSW of (Lrd)laredo Intl Arp
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 27.598, -99.533
Reported at the World Trade Center Bridge, along with strong winds and heavy rain.
Hail, Webb
- When
- May 25, 8:50 PM CST
- Where
- Webb County, 2.21 mi SSE of (Lrd)laredo Intl Arp
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.589, -99.511
Reported near Mines Road, west of I-35 in northwest Laredo.
Hail, Webb
- When
- May 25, 9:07 PM CST
- Where
- Webb County, 1.23 mi W of Laredo Afb
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 27.530, -99.490
Reported by rainfall observer in North Laredo, along with 40-50 mph estimated winds and very heavy rain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, May 25, 2009$250,000 · 1 event
- Hail and Damaging Wind in Georgia, May 25, 2009$125,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 25, 2009$82,000 · 1.75 in hail · 6 events
- Flash Flooding in South Carolina, May 25, 2009$40,000 · 3 events
- Flash Flood and Hail in Colorado, May 25, 20092 injured · $5,000 · 0.75 in hail · 3 events
- Flooding in Minnesota, May 25 to 28, 2009$20,000 · 2 events
- Funnel Clouds and Heavy Rain in Nebraska, May 25, 20098 events
- Hail in Texas, May 25, 20091 in hail · 7 events
- Hail and Damaging Winds in Texas, May 25 to 26, 20091 in hail · 6 events
- Flash Flooding in Illinois, May 25, 20094 events
- Hail in Texas, May 25, 20091 in hail · 3 events
- Flash Flooding in Indiana, May 25, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176876, 176877, 176878, 176879.